Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Amarillo, TX

June 16, 1997Dallam County, Hartley County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 1997, 1:00 PM CDT for Dallam County, Hartley County, Texas. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1997, 1:00 PM CDT (18:00 UTC)
Expired
Jun 16, 1997, 2:00 PM CDT
In force
60 min
Issued by
NWS Amarillo, TX
Area
Whole counties

Counties Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 122 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 1:20 PM CDTTornado F0Dalhart, TXBrief touchdown and tornado remained over open country. Tornado track was estimated.
Jun 16, 1:30 PM CDTTornado F0Dalhart, TXBrief touchdown over open country and tornado track was estimated.
Jun 16, 1:46 PM CDTHail 1Hartley, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.0 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 161801 RRA
SVRAMA
TXC111-205-161900-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN THE TEXAS PANHANDLE
 
   ...DALLAM COUNTY...NORTHERN HARTLEY COUNTY
 
AT 1258 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ON THE SOUTHWEST SIDE
OF DALHART MOVING NORTHEAST AT 10 TO 15 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 4:04 AM CDT, 8 hours 56 minutes earlier.

Area forecast discussion, Jun 16, 4:04 AM CDT, 8 hours 56 minutes before
FPUS3 KAMA 160903
AFDAMA

TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 AM CDT MON JUN 16 1997

WEAK SHRTWV...DIFFLUENT FLOW AND LEFT EXIT REGION OF JET STREAK
RESPONSIBLE FOR CURRENT ACTIVITY ACRS THE CENTRAL AND NRN SECTIONS
OF THE FA. XPC TO SEE A BRIEF BREAK IN THE SHWRS/TSTMS AS LEAD
SHRTWV PUSHES E OF THE AREA.  ACTIVITY EXPECTED TO REDEVELOP BY LATE
THIS MORNING INTO THIS AFTERNOON AS THE MAIN SHRTWV ASSOCIATED WITH
THE UPR LVL LOW KICKS OUT AND ACRS THE SRN SECTIONS OF THE PNHDLS.
MODELS ARE ALL IN GENERAL AGREEMENT WITH THE STRENGTH AND PATH THAT
THE UPR LOW WL TRAVEL...PLACING IT NEAR CDS BY 12Z TUE MORNING AND
INTO SE OK BY 48 HRS.  WITH DIFFLUENT FLO PATTERN CONTG AND GOOD
LIFT BEING GENERATED BY THE SHRTWV...WL KEEP CHC/LKLY POPS GOING
THROUGH TONIGHT...TAPERING THEM OFF FROM W TO E LATE TONIGHT.
SUBSIDENCE IN WAKE OF EJECTING UPR LVL LOW WL LKLY SHUT THINGS DOWN
BY TUE AFTERNOON MOST AREAS...WITH DRY AND WARMER CONDS ON WED.
CANNOT RULE OUT A STRAY STORM OR TWO COMING OUT OF THE MTNS IN THE
FAR WRN ZONES DURING THE EVENING HRS...SO WL HOLD ON TO A SLIGHT CHC
OF MAINLY EVE STORMS THOSE AREAS TUE NIGHT.

BIG QUESTION IS HOW FAR S WL THE WEAK FRONT/OUTFLOW BOUNDARY PUSH
BEFORE STALLING OUT AND HOW MUCH MOISTURE WL BE AVAILABLE FOR OUR
CONVECTION.  ETA FCSTD SOUNDINGS SHOWING PRECIPATABLE WATER VALUES
EXCEEDING 0.90 INCHES BY THIS AFTERNOON AND QPF BRANCH FCSTG ONE
INCH PLUS AMOUNTS ACRS MUCH OF THE TX PNHDL. WITH SFC LOW TO OUR S
...FRONT WL LKLY STALL OUT...MORE IN LINE WITH THE AVN...WHICH WL
LEAD US TO MORE OF AN OVERRUNNING TYPE OF EVENT WITH EMBEDDED
CONVECTION.  HAD DISCUSSIONS ABOUT ISSUING AN FFA ACRS PORTIONS OF
THE PNHDLS...ESPECIALLY THE SERN SECTIONS...BUT WL DEFER THIS TO THE
DAY SHIFT AND THE 12Z RUNS. WE WL...HOWEVER...MENTION LOCALLY HEAVY
RAINFALL AND THE POSSIBILITY OF SOME SEVERE IN THE SRN SECTIONS OF
THE PNHDLS...CLOSEST TO THE TRACK OF THE UPR LVL LOW...ALTHOUGH BEST
SEVERE THREAT LKLY TO BE ALONG AND S OF THE FRONTAL BOUNDARY.  WL GO
WITH A BLEND OF GUIDANCE TEMPS AND SLIGHTLY ABV POPS 1ST AND 2ND
PDS.  NO CHANGES TO THE EXTENDED PLANNED ATTM.

RUNNING LATE DUE TO MAJOR AFOS PROBLEMS...BUT THANKS TO THE INTERNET
...WE GOT WHAT WE NEEDED.  THANKS FOR THE COORD DDC AND OUN.

.AMA...
TX...NONE.
OK...NONE.

COLTON

In the hours before

Special weather statement, Jun 16, 12:49 PM CDT, 11 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIHONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER
Special weather statement, Jun 16, 1:00 PM CDT, 0 minutes before
OKZ001>003-TXZ001>020-170500-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT MON JUN 16 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF
THE TEXAS PANHANDLE...

A STRONG DISTURBANCE IN THE UPPER ATMOSPHERE CONTINUES TO MOVE EAST
OUT OF WESTERN NEW MEXICO.  A COLD FRONT WHICH MOVED THROUGH THE
PANHANDLES LAST NIGHT WILL PRODUCE A LIGHT UPSLOPE NORTHEAST FLOW
ACROSS THE EASTERN AND SOUTH CENTRAL SECTIONS OF THE TEXAS
PANHANDLE.  DAYTIME HEATING THIS AFTERNOON WILL HELP TO ALLOW THE
ATMOSPHERE TO BECOME MORE UNSTABLE AHEAD OF THE APPROACHING UPPER
ATMOSPHERE DISTURBANCE.  THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
THE EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
THIS AFTERNOON AND EVENING WHICH MAY BECOME SEVERE.  THE PRIMARY
THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND
VERY HEAVY RAINFALL WHICH COULD PRODUCE LOCALIZED FLOODING.
HOWEVER...ISOLATED TORNADOES MAY ALSO DEVELOP FROM SOME OF THESE
STORMS.

EMERGENCY MANAGEMENT OFFICIALS AND SPOTTER GROUPS ACROSS THE
EASTERN-THIRD AND SOUTH CENTRAL SECTIONS OF THE TEXAS PANHANDLE
SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION THIS AFTERNOON INTO
THIS EVENING.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:00 PM CDTSevere Thunderstorm WarningAMAHartley, Moore60 min
Jun 16, 2:39 PM CDTFlash Flood WarningAMASherman2 hr
Jun 16, 3:16 PM CDTSevere Thunderstorm WarningAMAMoore59 min
Jun 16, 3:26 PM CDTFlash Flood WarningAMAMoore3 hr
Jun 16, 3:40 PM CDTSevere Thunderstorm WarningAMAPotter65 min
Jun 16, 3:42 PM CDTSevere Thunderstorm WarningAMAHansford63 min
Jun 16, 3:50 PM CDTSevere Thunderstorm WarningAMADeaf Smith55 min
Jun 16, 4:17 PM CDTSevere Thunderstorm WarningAMAOchiltree58 min
Jun 16, 4:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 16, 4:34 PM CDTSevere Thunderstorm WarningAMARandall56 min
Jun 16, 4:43 PM CDTSevere Thunderstorm WarningAMAPotter47 min
Jun 16, 4:50 PM CDTSevere Thunderstorm WarningAMARoberts55 min
Jun 16, 4:56 PM CDTSevere Thunderstorm WarningAMAGray64 min
Jun 16, 5:16 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb59 min
Jun 16, 5:27 PM CDTSevere Thunderstorm WarningAMACarson63 min
Jun 16, 5:40 PM CDTSevere Thunderstorm WarningAMAArmstrong65 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.